Alert archive / Pennsylvania / Red Flag Warnings in 2009
Red Flag Warning 1, NWS State College, PA
NWS State College, PA issued this red flag warning at Mar 23, 2009, 4:48 AM EDT for 13 counties in Pennsylvania. It took effect at Mar 23, 2009, 12:00 PM EDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 23, 2009, 4:48 AM EDT (08:48 UTC)
- In effect from
- Mar 23, 2009, 12:00 PM EDT
- Expired
- Mar 23, 2009, 8:00 PM EDT
- In force
- 8 hr
- Issued by
- NWS State College, PA
Counties Columbia County, PA, Dauphin County, PA, Lancaster County, PA, Lebanon County, PA, Lycoming County, PA, Montour County, PA, Northumberland County, PA, Schuylkill County, PA, Snyder County, PA, Sullivan County, PA, Tioga County, PA, Union County, PA, York County, PA
The radar
The State College radar (KCCX), 110 km from the middle of the area, began a volume at 08:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 00:00Z, 8.8 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2649 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 119 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS81 KCTP 230848 RFWCTP URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE STATE COLLEGE PA 448 AM EDT MON MAR 23 2009 .A VERY DRY AIRMASS...COMBINED WITH GUSTY WINDS AND DRY FINE FUELS WILL RESULT IN CONDITIONS FAVORABLE FOR THE INITIATION AND RAPID SPREAD OF WILDFIRES LATER TODAY. PAZ037-041-042-046-051>053-058-059-066-231700- /O.NEW.KCTP.FW.W.0001.090323T1600Z-090324T0000Z/ TIOGA-NORTHERN LYCOMING-SULLIVAN-SOUTHERN LYCOMING-MONTOUR- NORTHUMBERLAND-COLUMBIA-SCHUYLKILL-LEBANON-LANCASTER- 448 AM EDT MON MAR 23 2009 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN STATE COLLEGE HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS EVENING. NORTHERLY WINDS WILL INCREASE TO BETWEEN 15 AND 20 MPH THIS AFTERNOON ACROSS EASTERN PENNSYLVANIA. THE WINDS WILL COMBINE WITH 10 HOUR FUEL MOISTURE BELOW 10 PERCENT AND MINIMUM RELATIVE HUMIDITIES NEAR 20 PERCENT TO CREATE CONDITIONS FAVORABLE FOR THE INITIATION AND RAPID SPREAD OF WILDFIRES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY AND DRY FINE FUELS WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. && $$
3 follow-up statements
000 WWUS81 KCTP 231434 RFWCTP URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE STATE COLLEGE PA 1034 AM EDT MON MAR 23 2009 .A VERY DRY AIRMASS...COMBINED WITH GUSTY WINDS AND DRY FINE FUELS WILL RESULT IN CONDITIONS FAVORABLE FOR THE INITIATION AND RAPID SPREAD OF WILDFIRES LATER TODAY. PAZ049-050-057-065-232245- /O.EXA.KCTP.FW.W.0001.090323T1600Z-090324T0000Z/ UNION-SNYDER-DAUPHIN-YORK- 1034 AM EDT MON MAR 23 2009 ...RED FLAG WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN STATE COLLEGE HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT UNTIL 8 PM EDT THIS EVENING. NORTHERLY WINDS WILL INCREASE TO BETWEEN 15 AND 20 MPH THIS AFTERNOON ACROSS EASTERN PENNSYLVANIA. THE WINDS WILL COMBINE WITH 10 HOUR FUEL MOISTURE BELOW 10 PERCENT AND MINIMUM RELATIVE HUMIDITIES NEAR 20 PERCENT TO CREATE CONDITIONS FAVORABLE FOR THE INITIATION AND RAPID SPREAD OF WILDFIRES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY AND DRY FINE FUELS WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. && $$ PAZ037-041-042-046-051>053-058-059-066-232245- /O.CON.KCTP.FW.W.0001.090323T1600Z-090324T0000Z/ TIOGA-NORTHERN LYCOMING-SULLIVAN-SOUTHERN LYCOMING-MONTOUR- NORTHUMBERLAND-COLUMBIA-SCHUYLKILL-LEBANON-LANCASTER- 1034 AM EDT MON MAR 23 2009 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... A RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING. NORTHERLY WINDS WILL INCREASE TO BETWEEN 15 AND 20 MPH THIS AFTERNOON ACROSS EASTERN PENNSYLVANIA. THE WINDS WILL COMBINE WITH 10 HOUR FUEL MOISTURE BELOW 10 PERCENT AND MINIMUM RELATIVE HUMIDITIES NEAR 20 PERCENT TO CREATE CONDITIONS FAVORABLE FOR THE INITIATION AND RAPID SPREAD OF WILDFIRES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY AND DRY FINE FUELS WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. && $$ DEVOIR
000 WWUS81 KCTP 231436 RFWCTP URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE STATE COLLEGE PA 1036 AM EDT MON MAR 23 2009 .A VERY DRY AIRMASS...COMBINED WITH GUSTY WINDS AND DRY FINE FUELS WILL RESULT IN CONDITIONS FAVORABLE FOR THE INITIATION AND RAPID SPREAD OF WILDFIRES LATER TODAY. PAZ037-041-042-046-049>053-057>059-065-066-240000- /O.CON.KCTP.FW.W.0001.090323T1600Z-090324T0000Z/ TIOGA-NORTHERN LYCOMING-SULLIVAN-SOUTHERN LYCOMING-UNION-SNYDER- MONTOUR-NORTHUMBERLAND-COLUMBIA-DAUPHIN-SCHUYLKILL-LEBANON-YORK- LANCASTER- 1036 AM EDT MON MAR 23 2009 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... A RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING. NORTHERLY WINDS WILL INCREASE TO BETWEEN 15 AND 20 MPH THIS AFTERNOON ACROSS EASTERN PENNSYLVANIA. THE WINDS WILL COMBINE WITH 10 HOUR FUEL MOISTURE BELOW 10 PERCENT AND MINIMUM RELATIVE HUMIDITIES NEAR 20 PERCENT TO CREATE CONDITIONS FAVORABLE FOR THE INITIATION AND RAPID SPREAD OF WILDFIRES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY AND DRY FINE FUELS WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. && $$ DEVOIR
000 WWUS81 KCTP 240006 RFWCTP URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE STATE COLLEGE PA 806 PM EDT MON MAR 23 2009 PAZ037-041-042-046-049>053-057>059-065-066-240115- /O.EXP.KCTP.FW.W.0001.000000T0000Z-090324T0000Z/ TIOGA-NORTHERN LYCOMING-SULLIVAN-SOUTHERN LYCOMING-UNION-SNYDER- MONTOUR-NORTHUMBERLAND-COLUMBIA-DAUPHIN-SCHUYLKILL-LEBANON-YORK- LANCASTER- 806 PM EDT MON MAR 23 2009 ...RED FLAG WARNING HAS EXPIRED... THE RED FLAG WARNING IS NO LONGER IN EFFECT. THE WINDS HAVE BEGUN TO CALM DOWN...AND SHOULD STAY BELOW CRITERIA FOR THE REST OF THE NIGHT. THEREFORE THE RED FLAG WARNING WAS ALLOWED TO EXPIRE AT 8 PM. $$ DANGELO
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this red flag warning went out at Mar 23, 4:34 AM EDT, 14 minutes earlier.
Area forecast discussion, Mar 23, 4:34 AM EDT, 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 434 AM EDT MON MAR 23 2009 .SYNOPSIS... A LARGE RIDGE OF HIGH PRESSURE WILL BE OVER PENNSYLVANIA EARLY THIS WEEK. A FRONTAL SYSTEM WILL PUSH INTO THE REGION FROM THE GREAT LAKES ON WEDNESDAY...THEN STALL OUT IN THE VICINITY OF PENNSYLVANIA THROUGH NEXT WEEKEND. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... MAIN WEATHER CONCERN FOR TODAY IS FIRE WEATHER...SEE FIRE WEATHER DISCUSSION FOR MORE DETAILS. STRONG HIGH PRESSURE AND ANOMALOUSLY DRY AIR MASS WILL BRING A SUNNY AND COOL DAY TO CENTRAL PA. ENS MEAN 850 TEMPS SUPPORT HIGHS FROM THE U30S OVR THE N MTNS...TO NR 50 ALONG THE MD BORDER. NORTHERLY WIND WILL BECOME A BIT GUSTY THIS AFTN AS STRONGER WINDS ALOFT MIX TO SFC. BUFKIT DATA SUPPORTS GUSTS TO ARND 20KTS OVR EASTERN PA. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 PM TUESDAY/... CLEAR SKIES...A LGT WIND AND DRY AIRMASS WILL ALLOW TEMPS TO FALL QUICKLY TONIGHT WITH LOWS WELL BLW SEASONAL NORMS. SCT CIRRUS WILL LIKELY BEGIN SPILLING OVR UPPER RIDGE INTO PA ON TUESDAY...ESP ACROSS THE WESTERN HALF OF THE STATE. LIGHTER WINDS AND MSUNNY SKIES EXPECTED TUESDAY AS SFC RIDGE BUILDS OVR CENTRAL PA. ENS 2M TEMP PLUMES SUGGEST TEMPS A BIT MILDER THAN TODAY...ESP OVR WESTERN PA...WITH MAX TEMPS MOSTLY IN THE U40S. && .LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/... MODEL DATA IN FAIRLY GOOD AGREEMENT THRU MIDWEEK...INDICATING A CHC OF SHWRS LATE WED IN ASSOCIATION WITH SHORTWAVE WORKING THRU THE GRT LKS. AT THE SFC...WARM FRONT LIKELY TO HANG UP WEST OF APPALACHIANS...WHICH COMBINED WITH INCREASING CLOUDS MAY HOLD TEMPS IN THE U40S OVR MUCH OF THE REGION. 00Z GEFS DATA SUGGESTS WET WX LIKELY THURSDAY...ESP SOUTHERN PA...AS WAVE ON FRONT PASSES SOUTH OF PA. DRIER CONDS LIKELY FRIDAY/EARLY SAT...AS FRONTAL BOUNDARY PUSHES SOUTH OF PA. RELATIVELY HIGH CONFIDENCE THAT WE WILL SEE A ROUND OF SHWRS THIS WEEKEND...AS MODELS IN FAIRLY GOOD AGREEMENT WITH STORM SYSTEM PASSING WEST OF PA THRU THE GRT LKS. ASSOCIATED COLD FRONT LIKELY TO BE PRECEDED BY SHWRS OVR CENTRAL PA SAT AND FOLLOWED BY BREEZY/COOL CONDS SUNDAY. && .AVIATION /09Z MONDAY THROUGH FRIDAY/... VFR CONDS WILL DOMINATE THE NEXT 48 HRS ACROSS ALL CENTRAL PA AIRFIELDS. WINDS ACROSS THE SOUTH WILL APPROACH 10 MPH OVERNIGHT...OTHERWISE THEY WILL BE LIGHT. 10-15 MPH WINDS FROM THE NORTH WILL BE COMMON MON AFT...WITH WINDS BECOMING LIGHT MON EVE. OUTLOOK... MON-WED...VFR. THU-FRI...MVFR CIGS/VSBYS WITH SHRA ASSOCIATED WITH A SLOW MOVING FRONTAL BNDRY. && .FIRE WEATHER... LOW FINE FUEL MOISTURE AND AFTERNOON RH/S NR 20PCT WILL COMBINE WITH GUSTY NORTHERLY WINDS LATER TDY TO INCREASE THE WILDFIRE DANGER OVR EASTERN PA LATER TDY. SUSTAINED WIND SPEEDS OVR EASTERN PA THIS AFTN LIKELY TO MAX OUT AOA THE RED FLAG CRITERIA OF 15 MPH. THUS...UPON COODINATION WITH PHI/BGM...WILL ISSUE A RED FLAG WARNING. REPORTS OF WILDFIRES ALREADY RECEIVED YESTERDAY ARND IPT AND SIGNIFICANTLY DRIER CONDS TODAY WILL MAKE THE AREA EVEN MORE SUSCEPTIBLE TO INITIATION OF WILDFIRES. ALTHOUGH VERY DRY CONDS WILL PERSIST INTO TUESDAY...LIGHTER EASTERLY WINDS OF ONLY 5 TO 10 MPH ARE EXPECTED TUESDAY AFTERNOON...DECREASING THE THREAT OF RAPIDLY SPREADING FIRES. && .CTP WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING FROM NOON TODAY TO 8 PM EDT THIS EVENING FOR PAZ037-041-042-046-051>053-058-059-066. && SYNOPSIS...FITZGERALD NEAR TERM...FITZGERALD SHORT TERM...FITZGERALD LONG TERM...FITZGERALD AVIATION...BEACHLER/RXR FIRE WEATHER...FITZGERALD
Hazardous weather outlook, Mar 22, 3:11 PM EDT, 13 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 311 PM EDT SUN MAR 22 2009 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-231915- WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD- NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN- JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING- SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR- NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND- ADAMS-YORK-LANCASTER- 311 PM EDT SUN MAR 22 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THE THREAT FOR INITIATION AND SPREAD OF WILDFIRES WILL BE SIGNIFICANTLY INCREASED ON MONDAY...MAINLY OVER THE EASTERN PART OF THE STATE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Nearby
Red Flag Warnings in Pennsylvania, 2009Every red flag warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.